Disulfiram/Hydantoins Interactions

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

When these two medicines are taken together, your body may not process your seizure medicine properly.

What might happen:

Your blood levels of seizure medicine may rise and cause an increase in the beneficial and toxic effects.

What you should do about this interaction:

If you experience loss of coordination, nausea, vomiting, weakness, dizziness, or fatigue, contact your doctor. It may be necessary to check your blood levels of seizure medicine. Your doctor may need to adjust the dose.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

  • 1.Dilantin (phenytoin sodium) US prescribing information. Pfizer, Inc. November, 2016.
  • 2.Svendsen TL, Kristensen MB, Hansen JM, Skovsted L. The influence of disulfiram on the half life and metabolic clearance rate of diphenylhydantoin and tolbtamide in man. Eur J Clin Pharmacol 1976 Mar 22; 09(5-6):439-41.
  • 3.Brown CG, Kaminsky MJ, Feroli ER Jr, Gurley HT. Delirium with phenytoin and disulfiram administration. Ann Emerg Med 1983 May;12(5):310-3.
  • 4.Olesen OV. The influence of disulfiram and calcium carbimide on the serum diphenylhydantoin. Excretion of HPPH in the urine. Arch Neurol 1967 Jun; 16(6):642-4.
  • 5.Olesen OV. Disulfiramum (antabuse) as inhibitor of phenytoin metabolism. Acta Pharmacol Toxicol (Copenh) 1966;24(4):317-22.
  • 6.Taylor JW, Alexander B, Kathol RG, Alexander MR, Ebert BE, Rivery MP. Pharmacoketinetic analysis of the phenytoin-disulfiram interaction. Drug Intell Clin Pharm 1984;18:499.
  • 7.Kiorboe E. Phenytoin intoxication during treatment with antabuse (Disulfiram). Epilepsia 1966 Sep;7(3):246-9.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, except as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.